Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2002, 4:40 PM CDT for Bates County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 4:40 PM CDT (21:40 UTC)
- Expired
- Jul 22, 2002, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS53 KEAX 222140 SVRMCI MOC013-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 440 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BATES COUNTY IN WEST CENTRAL MISSOURI * UNTIL 530 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUTLER...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUTLER BY 450 PM CDT BALLARD BY 530 PM CDT THE TOWN OF PASSAIC IS ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3828 9458 3813 9446 3816 9407 3841 9410 SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:42 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 22, 3:42 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 342 PM CDT MON JUL 22 2002 NOT MANY CHANGES FROM THIS MORNINGS THINKING. COLD FRONT IS ON SCHEDULE...AND CURRENTLY EXTENDS ACROSS SOUTHEAST IOWA...CENTRAL MISSOURI TO SOUTH CENTRAL KANSAS. TEMPERATURES CLIMBING INTO THE LOWER 90S AND DEW POINTS IN THE LOWER 70S ACROSS EAST CENTRAL KANSAS...CENTRAL AND NORTHEAST MISSOURI HAVE PROMPTED SCATTERED THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT. THIS LOOKS TO BE THE BEST LOCATION FOR PULSE SEVERE TYPE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE IS ACROSS OUR EXTREME SOUTHERN COUNTIES...SOUTHEAST OF THE KANSAS CITY METRO AREA WHERE DEW POINTS ARE HIGHEST. BEST CONVERGENCE ALONG THE FRONT SHOULD BE EAST OF THE AREA. FLOW IS QUITE WEAK SO STORM MOTION WILL BE ON THE SLOW SIDE...THEREFORE HEAVY RAIN IS POSSIBLE WITH ANY OF THE STORMS. THE FRONT WILL CONTINUE TO PUSH SOUTHEAST OF THE FORECAST AREA TONIGHT...TAKING THE CHANCE OF RAIN WITH IT. TEMPERATURES WILL BE COOLER THROUGH THE NEXT FEW DAYS. HEAT INDICES ACROSS CENTRAL MISSOURI AREA HAVE ALREADY BEGUN TO DROP...SO WILL CANCEL THE HEAT ADVISORY. OTHERWISE HAVE INTRODUCED POPS SUNDAY NIGHT INTO MONDAY FOR THE NORTHERN COUNTIES. ANOTHER SYSTEM PROGGED TO MOVE ACROSS THE NORTHERN PLAINS...DRAGGING A COLD FRONT INTO THE REGION. NRR 430 AM... MAIN CONCERNS ARE TEMPERATURES AND PRECIPITATION FOR TODAY. UPPER AIR ANALYSIS SHOWS POSITIVE TILT TROUGH/SHEAR AXIS IN WESTERLIES FROM MN THROUGH NE AT 00Z WITH WEAK HEIGHT FALLS ACROSS NORTHERN MO. THIS IN CONJUNCTION WITH STRONGER HEIGHT FALLS TO THE NORTH IS HELPING TO PUSH A COLD FRONT SOUTHEAST INTO THE REGION. PRECIPITATION HAS BEEN OCCURRING ALONG AND NORTH OF THE FRONT. COOL FRONT HAS PROGRESSED TO ACROSS THE NORTHWEST TIP OF MISSOURI THIS MORNING. EARLIER OUTFLOW BOUNDARIES FROM CONVECTION IS ALSO HELPING THE FRONT TO PROPAGATE SOUTHEAST. SCATTERED THUNDERSHOWERS HAVE BROKEN OUT ACROSS NORTH CENTRAL MO LAST COUPLE HOURS AND IS FITTING THE 3 HOUR QPF FROM OUR LOCAL WORKSTATION ETA MODEL (WSETA) QUITE WELL. ETA AND AVN MODELS ARE HINTING AT CONTINUED MOVEMENT OF FRONT ACROSS THE AREA TODAY. ETA AND WSETA ARE INDICATING A WEAKENING OF SHOWER ACTIVITY DURING THE MORNING HOURS. THEN REDEVELOPING IT ALONG THE FRONT AROUND MID-DAY. I AM LEANING TOWARD THIS SOLUTION WITH LIKELY POPS SOUTHERN 2/3S OF CWA. TEMPERATURES WILL ALSO BE TOUGH. WILL CONTINUE HEAT ADVISORY FOR TODAY SOUTH OF A PAOLA TO BOONVILLE LINE AS COMPRESSIONAL HEATING AND POOLING OF DEWPOINTS...WITH ENOUGH SUN TO GET THE TEMPERATURES INTO THE MIDDLE 90S...WILL MAKE IT QUITE HOT AGAIN. TIMING OF FRONT...REDEVELOPMENT OF PRECIPITATION AND AMOUNT OF CLOUDINESS WILL PLAY HAVOC WITH HIGHS AND PLAY A ROLE IN THE NEED FOR THE HEAT ADVISORY. THUNDERSTORM DEVELOPMENT THIS AFTERNOON IS NOT EXPECTED TO BE SEVERE AS INSTABILITY WILL BE MARGINAL AND SHEAR IS WEAK. AFTER TODAY...AREA COOLS SLIGHTLY WITH LOWER DEWPOINTS. NEXT CHANCE FOR PRECIPITATION WILL BE LATE IN THE WEEK. LOG WAVE RIDGE BUILDS OVER THE INTERMOUNTAIN REGION WITH EAST COAST TROUGH. RESULT IS A PERIOD OF NORTHWEST FLOW WHICH WILL ALLOW TRANSITORY SYSTEMS TO MOVE ACROSS THE STATE. BROWNING .EAX... KS...NONE. MO...NONE.
In the hours before
Special weather statement, Jul 22, 12:57 PM CDT, 3 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT MON JUL 22 2002 * HAZARDS EXPECTED - A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON SOUTH OF A PAOLA KANSAS TO BOONVILLE MISSOURI LINE. TEMPERATURES IN THE MIDDLE 90S AND HIGH HUMIDITIES WILL PRODUCE HEAT INDICES AROUND 105 DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. ALTHOUGH MOST OF THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AN ISOLATED STORM MAY BRIEFLY BECOME SEVERE. * SPOTTER ACTIVATION - NOT ANTICIPATED. DISCUSSION: A COLD FRONT ALONG A KIRKSVILLE TO KANSAS CITY LINE WILL CONTINUE TO SLOWLY MOVE SOUTH THIS AFTERNOON. AHEAD OF THIS FRONT TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S...AND COMBINED WITH HIGH HUMIDITY WILL ALLOW HEAT INDICES TO REACH ABOVE 105 DEGREES SOUTH OF A PAOLA KANSAS TO BOONVILLE MISSOURI LINE. THE COMBINATION OF HEAT AND HUMIDITY WILL ALSO ALLOW FOR THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AS THIS COLD FRONT ENCOUNTERS THE UNSTABLE AIRMASS...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR WILL REMAIN WEAK...INHIBITING STORM ORGANIZATION...AND WARM TEMPERATURES ALOFT WILL LIMIT POTENTIAL FOR LARGE HAIL...ALTHOUGH AN ISOLATED STORM MAY BE CAPABLE OF BRIEFLY PRODUCING SEVERE HAIL AND POSSIBLY A WET MICROBURST. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SEAMAN
Local storm report, Jul 22, 4:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT MON JUL 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 5 E CLINTON MO .75 INCH HAIL
07/22/02 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 55 min |
| Jul 22, 5:01 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.